Alert archive / New York / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jun 20, 2009, 3:48 PM EDT for Chenango County, Delaware County, Otsego County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2009, 3:48 PM EDT (19:48 UTC)
- Expired
- Jun 20, 2009, 9:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chenango County, NY, Delaware County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 62 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBGM 201948
FFWBGM
NYC017-025-077-210145-
/O.NEW.KBGM.FF.W.0004.090620T1948Z-090621T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT SAT JUN 20 2009
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN CHENANGO COUNTY IN CENTRAL NEW YORK...
DELAWARE COUNTY IN CENTRAL NEW YORK...
OTSEGO COUNTY IN CENTRAL NEW YORK...
* UNTIL 945 PM EDT
* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AFTON...
BAINBRIDGE...COOPERSTOWN...DAVENPORT...DELHI...GREENE...GUILFORD...
HARTWICK...MARYLAND...MEREDITH...NORWICH...ONEONTA...OXFORD...
SIDNEY...UNADILLA AND WALTON.
RADAR INDICATES RAINFALL AMOUNTS OF 1.50 TO 2.75 INCHES OVER
SOUTHERN CHENANGO COUNTY. THESE RAINFALL VALUES CAN BE EXPECTED
THROUGHOUT PORTIONS OF WESTERN DELAWARE COUNTY AND WESTERN OTSEGO
COUNTY BY 5 PM.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
&&
LAT...LON 4277 7486 4250 7474 4234 7471 4218 7482
4200 7512 4202 7539 4209 7542 4220 7540
4220 7561 4225 7563 4226 7583 4244 7583
$$
SCHAFFNER1 follow-up statement
000
WGUS71 KBGM 210032
FFSBGM
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
832 PM EDT SAT JUN 20 2009
NYC017-210040-
/O.CAN.KBGM.FF.W.0004.000000T0000Z-090621T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHENANGO NY-
832 PM EDT SAT JUN 20 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN CHENANGO
COUNTY...
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AFTON...
BAINBRIDGE...GREENE...GUILFORD...NORWICH AND OXFORD.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
LAT...LON 4218 7482 4200 7512 4202 7539 4209 7542
4220 7540 4220 7542 4228 7542 4236 7539
4239 7540 4241 7538 4250 7540 4258 7533
4261 7533 4277 7486 4250 7474 4234 7471
$$
NYC025-077-210145-
/O.CON.KBGM.FF.W.0004.000000T0000Z-090621T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE NY-OTSEGO NY-
832 PM EDT SAT JUN 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
OTSEGO AND DELAWARE COUNTIES...
AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COOPERSTOWN...DAVENPORT...DELHI...HARTWICK...MARYLAND...MEREDITH...
ONEONTA...SIDNEY...UNADILLA AND WALTON.
DOPPLER RADAR CONTINUES TO SHOW HEAVY RAIN FALLING...ESPECIALLY OVER
THE EASTERN THIRD OF THE WARNING AREA.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4218 7482 4200 7512 4202 7539 4209 7542
4220 7540 4220 7542 4228 7542 4236 7539
4239 7540 4241 7538 4250 7540 4258 7533
4261 7533 4277 7486 4250 7474 4234 7471
$$
MORFORDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 1:55 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 20, 1:55 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 155 PM EDT SAT JUN 20 2009 .SYNOPSIS... A STORM SYSTEM WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON AND TONIGHT...BRINGING RAIN AND SCATTERED THUNDERSTORMS TO THE AREA. SOME OF THE RAIN COULD BE HEAVY THIS AFTERNOON INTO TONIGHT. SCATTERED SHOWERS WILL LINGER ON SUNDAY AS THE STORM STALLS SOUTH OF NEW ENGLAND. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON MONDAY...BRINGING A RETURN OF SUNSHINE. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AT 14Z SFC LOW WAS LOCATED NEAR ERIE PA. SFC FEATURE WILL TRACK EAST THIS AFTERNOON NEAR THE NY/PA BORDER THEN DROP SOUTHEAST THIS EVENING INTO NRN NJ. PRECIP HAS SPREAD ACROSS ENTIRE CWA EXCEPT FOR EASTERN MOST PARTS OF THE CATSKILLS. ACTIVITY WILL BE THERE SOON. RAISED POPS TO 100 PERCENT ENTIRE FA AND CHANGED WORDING TO RAIN AS SFC TRACK WILL RESULT IN PERSISTENT ACTIVITY ESP ACROSS NYS. BEST CHC FOR TRW WILL BE ACROSS NE PA JUST SOUTH OF LOW TRACK BUT SOMEWHAT UNSTABLE MID LEVEL LAPSE RATES COULD PRODUCE ISOLATED TRW OVER NRN FA. BASED ON SFC TRACK AND SYSTEM CLOSING OFF THIS EVENING OVER NRN NJ, MOST SIGNIFICANT WIDESPREAD RAINFALL EXPECTED ACROSS NYS ESP CNTRL SRN TIER/SUSQU REGION AND WESTERN CATSKILLS. THIS AREA WILL BE MONITORED FOR POSSIBLE FLASH FLOOD WATCH LATER THIS AFTERNOON/EVENING. EVEN ACROSS NE PA FLASH FLOOD POTENTIAL STILL POSSIBLE IN ANY HEAVIER CONVECTIVE ELEMENTS. ONLY OTHER MINOR ADJ WAS TO LOWER TEMPS A CAT ESP OVER NRN CWA. PREV DISC... GFS/NAM/ECMWF HAVE COME INTO BETTER AGREEMENT ON THE TRACK OF THE SURFACE AND UPPER LEVEL FEATURES ASSOCIATED WITH THE STORM SYSTEM THAT WILL MOVE ACROSS THE AREA TODAY. MODELS ARE NOW IN AGREEMENT THAT THE SURFACE LOW PRESSURE CENTER WILL TRACK ESE ACROSS SOUTHERN NY THIS AFTERNOON... THEN OFF THE NJ COAST THIS EVENING. SHOWERS AND LEFT-OVER CLOUDS ASSOCIATED WITH THIS MORNINGS MCS WILL KEEP MUCH INSTABILITY FROM DEVELOPING... ALTHOUGH AREAS SOUTH OF THE SFC LOW TRACK COULD SEE 200 TO 500 J/KG OF CAPE BY MID AFTERNOON. A STRONG MID-LEVEL SHORT WAVE WILL TRACK SOUTHEAST ACROSS THE AREA THIS AFTERNOON. FORCING ASSOCIATED WITH THIS SYSTEM WILL TRIGGER ADDITIONAL SHOWER DEVELOPMENT THIS AFTERNOON. SHOWALTER INDICES AND STRENGTH OF THE UPPER LEVEL SYSTEM INDICATE THAT SCT THUNDER COULD OCCUR WITH THESE SHOWERS DESPITE LITTLE SURFACE-BASED INSTABILITY. MODEL FORECAST SOUNDINGS THIS AFTERNOON ARE SUGGESTIVE OF HEAVY RAIN POTENTIAL... WITH DEEP WARM CLOUD LAYER DEPTHS... PWAT VALUES APPROACHING 2.00 INCHES... MODERATELY STRONG LOW-LEVEL FLOW WITH A 35 KT LOW-LEVEL SOUTHWESTERLY JET... AND WEAK MID- UPPER LEVEL SHEAR. ISOLATED FLASH FLOODING IS POSSIBLE WITH THE HEAVIEST SHOWERS THIS AFTERNOON INTO THIS EVENING... BUT WILL HOLD OFF ON ANY WATCHES UNTIL WE GET A BETTER HANDLE ON THE MOST LIKELY AREA FOR HEAVY RAIN THIS AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... MODELS ARE IN AGREEMENT THAT THE STORM SYSTEM WILL CLOSE OFF AND SLOW DOWN ONCE IT MOVES OFF THE NJ COAST LATER TONIGHT AND SUNDAY. SOME BANDS OF HEAVY RAIN WILL PROBABLY WRAP AROUND THE NW SIDE OF THE STORM... AND COULD THREATEN THE EASTERN PART OF OUR COUNTY WARNING AREA... INCLUDING THE WESTERN CATSKILLS... LATER TONIGHT. SCATTERED LIGHT SHOWERS WILL LINGER ELSEWHERE ACROSS THE AREA TONIGHT... ALTHOUGH THERE SHOULD BE A TENDENCY FOR THE RAIN COVERAGE TO DIMINISH ACROSS OUR CENTRAL AND WESTERN COUNTIES AFTER THIS EVENING. MODELS INDICATE THAT THE STORM SYSTEM WILL REMAIN CLOSE ENOUGH TO THE COAST ON SUNDAY TO KEEP MOSTLY CLOUDY WEATHER IN THE FORECAST ALONG WITH A CHANCE OF SHOWERS... ESPECIALLY ACROSS THE EAST. DRYER WEATHER IS EXPECTED ON MONDAY AS THE STORM FINALLY DRIFTS OFF TO THE EAST ALLOWING HIGH PRESSURE TO BUILD IN FROM THE WEST. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... THE EXACT POSITIONING/PROGRESSION OF A WESTERN ATLANTIC CLOSED LOW CONTINUES TO BE THE MAIN STICKING POINT EARLY IN THE PERIOD. THE LATEST EURO/GFS RUNS INDICATE PERHAPS SLIGHTLY MORE RETROGRESSION TUESDAY NIGHT/WEDNESDAY...SO WEVE GONE ALONG WITH HPC AND OPTED TO ADD A SMALL CHANCE OF SHOWERS FOR ROUGHLY THE EASTERN HALF OF THE FORECAST AREA. BY THURSDAY...THE AFOREMENTIONED CLOSED LOW IS PROGGED TO FINALLY KICK FARTHER OFF THE COAST. HOWEVER...AN APPROACHING COLD FRONT COULD BRING SOME SHOWERS OR THUNDERSTORMS FROM LATER THURSDAY INTO FRIDAY. FROM THIS EARLY VANTAGE POINT...IT APPEARS THAT THE FRONT WILL BE PROGRESSIVE IN NATURE...MOVING OFF THE COAST BY LATE FRIDAY. HOWEVER...LINGERING UPPER-LEVEL TROUGHINESS COULD STILL BRING THE THREAT OF SHOWERS INTO THE WEEKEND. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... PERSISTENT RAIN/LOWER CEILINGS WILL BRING WIDESPREAD RESTRICTIONS THROUGH 18Z SUNDAY. THE LOWEST CONDITIONS SHOULD OCCUR AT KITH AND KBGM...WITH IFR PREVAILING MUCH OF THE TIME. EASTERLY WINDS AROUND 10 KT THIS AFTERNOON...WILL TURN NORTH TO NORTHWEST BY TONIGHT AND SUNDAY. OUTLOOK... SUN NIGHT AND MONDAY...RESTRICTIONS STILL POSSIBLE...WITH LOWER CLOUDS AND SCATTERED SHOWERS. TUE AND WED...MAINLY VFR ANTICIPATED. THU...RESTRICTIONS POSSIBLE IN SHOWERS/THUNDERSTORMS BY AFTERNOON. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MSE/RRM NEAR TERM...MSE/RRM SHORT TERM...MSE LONG TERM...MLJ AVIATION...MLJ
Hazardous weather outlook, Jun 20, 4:23 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 423 AM EDT SAT JUN 20 2009 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-210830- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 423 AM EDT SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY THROUGH TONIGHT... SPREADING SHOWERS ACROSS THE AREA. THUNDER AND HEAVY DOWNPOURS WILL OCCUR IN SOME AREAS THIS AFTERNOON AND THIS EVENING. RAINFALL TOTALS THROUGH TONIGHT WILL AVERAGE AROUND AN INCH ACROSS THE AREA... BUT LOCALIZED HIGHER AMOUNTS WILL ALSO OCCUR WITH HEAVIER DOWNPOURS. THESE LOCALIZED DOWNPOURS ARE NOT EXPECTED TO CAUSE FLOODING ON MAINSTEM RIVERS... BUT COULD BE ENOUGH TO CAUSE SMALL STREAM OR URBAN FLOODING. WATCHES AND WARNINGS COULD BE ISSUED LATER TODAY IF AND WHEN THE LOCATION AND TIMING OF THESE LOCALIZED DOWNPOURS BECOMES MORE CERTAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT. MSE
In the hours before
Local storm report, Jun 20, 3:22 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT SAT JUN 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM FLASH FLOOD 2 ESE LITTLE MEADOWS 41.98N 76.09W
06/20/2009 SUSQUEHANNA PA COUNTY OFFICIAL
SMALL BRIDGE WASHED OUT ON SR 4013.
0221 PM FLASH FLOOD LITTLE MEADOWS 41.99N 76.13W
06/20/2009 SUSQUEHANNA PA COUNTY OFFICIAL
CLOGGED CULVERT ON BOLLES RD NEAR NY/PA BORDER.
&&
EMGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:27 AM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Steuben | 3 hr |
| Jun 20, 12:52 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben, Tioga | 3 hr |
| Jun 20, 2:36 PM EDT | Flash Flood Warning | BGM | Broome | 3 hr |
| Jun 20, 2:57 PM EDT | Areal Flood Advisory | BGM | Chenango, Delaware, Otsego, Sullivan | 3 hr |
| Jun 20, 3:28 PM EDT | Flash Flood Watch | BGM | Chenango, Delaware, Otsego, Sullivan | 15 hr |
Nearby
Flash Flood Warnings in New York, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.